Heart Disease Expert Forum
discontinuing atenolol
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

discontinuing atenolol


  Hello,
  I just read an earlier message about not discontinuing atenolol abruptly.
  I have breathing trouble and chest pain, the cause of which has yet to be
  diagnosed.  I was put on atenolol when I complained that my heart rate seemed
  to go up when I would stand up (I have "reduced cardiovagal function").  The atenolol helped that.  However, the
  breathing problem and chest pain continue.  Well, I have a new pulmonary
  doctor and he suggested stopping the atenolol.  He said that can sometimes
  cause make breathing worse. Also, he has retested me to see if I have reactive
  airways, which now it seems I do test positive for.  Now I'm taking meds for
  that for a few weeks to see if it helps at all.  I was taking atenolol 50 mg
  once a day.  The pulm. told me to take 1/2 pill for a few days and then stop.
  He told me if I start feeling bad to start taking it again.  I took 1/2 pill
  for 3 days, then stopped. Began to feel aware of the heartbeat again.
  It's faster, too. I guess I was excited about the thought that I'd get rid
  of the atenolol (I always wondered whether I really needed it all all -
  I can endure a fast, pounding heart as long as I know it's not dangerous.
  No one ever suggested it was dangerous.) I'm thinking that without the atenolol,
  maybe the airways meds will have a chance to work better.  But have I perhaps
  discontinued the atenolol too abruptly?  Should I talk to my internal medicine
  doctor about it?  Should I be monitored in any way, now that I'm not taking the
  atenolol?  I've just moved to a new city and have a new round of doctors, with
  whom I am very pleased so far.  I've been trying to get a diagnosis for my
  breathing problem for so long now, and finally I'm getting a truly fresh look,
  starting from scratch.  So, I don't want to ruffle feathers by asking one doctor
  about the other doctor's instructions about the atenolol, unless I truly need to.
  If I do ask, how should I approach it?  You can probably gather that I tend to
  walk on eggshells around my new doctors as my naturally assertive manner has not
  enamored too many of my former doctors to me!!  But if I shouldn't let these
  questions slide and this is important to be following up on, I won't be doing
  anyone a favor by being quiet.  
  In case it's important to know, I also take Norvasc for hypertension 10 mg/day.
  Thank you for any suggestions,
  Ellen
--------------------------------------------------------------------------
Dear  Ellen,
Topic Area: Heart Disease
There is no exact science to stopping beta blockers (such as atenolol).  Stopping them abruptly can cause "rebound tachycardia" that is a increase in the heart rate.  For most people this rise in heart rate is not dangerous.  I think that the method your doctor gave you for stopping the medication is fine.  If you want to extend it you could take a quarter table for an additional 3 days.  Don
Related Discussions
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank